Idaho, 2021Wildfire in Idaho, August 1 to 19, 2021
August 1 to 19, 2021 · NWS OTX · 2 events in 2 counties and zones
Overnight and early morning scattered showers on July 7th, with embedded lightning, ignited several wildfires as they passed across the Idaho Panhandle. Weeks of hot and dry conditions fueled the fires into mid-August.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Overnight and early morning scattered showers on July 7th, with embedded lightning, ignited several wildfires as they passed across the Idaho Panhandle. Weeks of hot and dry conditions fueled the fires into mid-August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 31, 9:39 PM PST, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 31, 9:39 PM PST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1039 PM PDT Sat Jul 31 2021
.SYNOPSIS...
Changes are on the way for tonight and Sunday with an increased
chance for showers and thunderstorms. Some storms on Sunday may
produce torrential rain and flash flooding in the Cascades and
south Idaho Panhandle. On Monday thunderstorm chances will shift
to mainly the Idaho Panhandle. Hot weather is forecast Tuesday and
Wednesday with another round of showers and thunderstorms possible
on Thursday.
&&
.DISCUSSION...
...Flash Flood Watch issued for the Cascades and the south Idaho
Panhandle on Sunday...
Tonight through Sunday night: Hot and dry weather continues but
changes are on the way! A surface low over SE Washingtin is aiding
in producing some breezy winds this afternoon as northerly winds
channel down the Okanogan Valley and Purcell Trench in North
Idaho. This is leading to elevated fire weather conditions with
triple digit heat, and relative humidity in the teens. Several
area wildfires are being pick up on radar.
Meanwhile, an upper level ridge centered along the Rocky Mountain
Divide is drawing up monsoonal moisture from the south into
Oregon and up into the Cascades. A wave over south Central Oregon
will lift north tonight into Sunday bringing an increase chance
for showers and thunderstorms. Initially ahead of this wave the
NAM is picking up on an area of instability on the north side of
the surface low from the Central Panhandle Mountains into the
Upper Basin and generates elevated convection this evening from
the northern Palouse and Spokane area westward to the Waterville
Plateau. Given that there is some cumulus developing on satellite
this afternoon where the NAM depicts convective development and
given the steep lapse rates and increased monsoonal moisture a
slight chance of evening thunderstorms has been added to the
forecast for these areas. Should any storms develop they would be
elevated in nature producing gusty outflow winds. Speaking of
gusty outflow winds, models also show a south to north outflow
boundary propagating north this evening from convection over NE
Oregon with 30-40 MPH wind gusts possible over SE Washington,
Palouse, LC Valley, and Camas Prairie.
Then overnight into Sunday as the mid level wave tracks through a
broader chance for showers and thunderstorms is expected. Given
near record precipitable water values have issued a Flash Flood
Watch for the areas where deterministic and CAM's models show the
best potential for stronger convection. One being in the Cascades
beginning Sunday morning and continuing into the afternoon, and
the other over the south Idaho Panhandle. Storms will be capable
of producing torrential rain which may lead to flash flooding
especially over and near burn scars. JW
Monday through Saturday: The thunderstorms and associated heavy
rain in the Panhandle on Sunday night lingers into Monday. The
atmosphere remains moist and unstable in this region with
precipitable water still around an inch. So heavy downpours on
Monday are still possible in the Panhandle and extreme northeastern
Washington. The rest of eastern WA should dry out on Monday. Since
we really aren't bringing in any cooler air in the wake of the
Sunday storms, all of the cooling on Sunday is due to clouds and
showers. As such, once things clear out on Monday, central WA
heats right back up to near triple digits.
By Tuesday, everyone heats back up into the 90s and lower 100s and
this persists into Wednesday. In the wake of the weekend rain, dew
points will be in the 50s in many places, which will make things a
little more humid during the day and we won't cool off as well at
night.
For Thursday, things continue to look interesting. A stalled low
off the CA coast is still forecast to move onshore and through
Oregon, possibly reaching our area Thursday afternoon. The
strength of this wave along with its negative-tilt orientation is
a good pattern for severe thunderstorms. Right now, the track of
the wave would favor storms for southeast WA and the Panhandle,
but this will likely adjust as we get closer to this event.
Something to stay tuned for.
Big changes then take place for Friday and the weekend. A large,
deep low pressure system is actually forecast to move onshore and
into our area. The cluster analysis still shows this isn't a slam
dunk, with a number of the ensemble members willing to commit to
this solution, preferring to keep the low offshore (as has been
common this summer). No matter what the case, temperatures will
be cooler next weekend with a threat of rain showers. RJ
&&
.AVIATION...
06Z TAFS: Moisture moving into our area will bring showers
overnight to much of the Inland NW. Winds will be sporadic
overnight as directional changes will largely be controlled from
outflow winds from showers. Thunderstorms will once again fire up
Sunday afternoon but should be largely confined to the ID
panhandle. Did not include TS for LWS and COE as storms may be
just to the east of these terminals. That said, an outflow with
gusty easterly winds may influence these TAFs in the afternoon but
have yet to indicate that in the forecast. Wilson
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 73 89 66 92 65 96 / 20 30 20 20 0 0
Coeur d'Alene 71 89 65 90 61 95 / 20 30 30 20 10 0
Pullman 69 87 59 89 57 93 / 30 50 20 10 0 0
Lewiston 77 94 72 98 70 102 / 30 50 30 20 0 0
Colville 69 89 57 92 54 96 / 10 40 30 30 10 0
Sandpoint 69 87 63 85 58 91 / 10 30 50 40 10 0
Kellogg 71 90 67 86 65 92 / 20 40 70 30 10 0
Moses Lake 76 91 66 96 63 97 / 30 40 10 10 0 0
Wenatchee 77 91 74 98 72 99 / 30 40 10 0 0 10
Omak 78 89 69 97 67 99 / 20 50 20 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch from Sunday afternoon through late Sunday
night for Central Panhandle Mountains-Idaho Palouse-Lewis
and Southern Nez Perce Counties-Lewiston Area.
WA...Flash Flood Watch from 6 AM PDT Sunday through Sunday afternoon
for East Slopes Northern Cascades-Okanogan Highlands-
Okanogan Valley-Upper Columbia Basin-Wenatchee Area.
&&Hazardous weather outlook, Jul 31, 3:59 AM PST, 20 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Spokane WA
459 AM PDT Sat Jul 31 2021
IDZ001>004-026-027-WAZ031>038-041>044-011200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
459 AM PDT Sat Jul 31 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Widespread triple digit temperatures today and warm overnight lows
leading to excessive heat warning. Heat related illnesses may
result for those spending time outdoors or those who do not have
access to air conditioning.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Isolated Thunderstorms expected Sunday and Monday bringing
lightning and brief heavy downpours.
In the hours before
Special weather statement, Jul 31, 7:57 PM PST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Spokane WA
857 PM PDT Sat Jul 31 2021
IDZ001-002-WAZ035>037-010445-
Coeur d'Alene Area ID-Northern Panhandle ID-Spokane Area WA-
Upper Columbia Basin WA-Northeast Mountains WA-
857 PM PDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KOOTENAI...EAST
CENTRAL LINCOLN AND CENTRAL SPOKANE COUNTIES UNTIL 945 PM PDT...
At 856 PM PDT, Doppler radar was tracking weak thunderstorms along a
line extending from near Medical Lake to near Harrison. Movement was
north at 15 mph.
Winds around 40 mph will be possible with these storms.
Locations impacted include...
Spokane, Spokane Valley, Coeur D'alene, Post Falls, Cheney, Dalton
Gardens, Liberty Lake, Airway Heights, Medical Lake, Millwood,
Hauser, Harrison, Otis Orchards-East Farms, Fairchild AFB, Otis
Orchards, Green Acres, Trentwood, Country Homes, Town And Country and
Dishman.
People attending Coeur D Alene Street Fair, and Spokane Indians Ball
Game should seek safe shelter immediately!
LAT...LON 4778 11793 4774 11667 4744 11679 4751 11779
TIME...MOT...LOC 0356Z 163DEG 15KT 4758 11778 4749 11681
TW
Local storm report, Jul 31, 10:13 PM PST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1113 PM PDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 1 W FERNAN LAKE VILLAGE 47.67N 116.77W
07/31/2021 KOOTENAI ID TRAINED SPOTTER
A TRAINED SPOTTER REPORTED DAMAGE FROM
OUTFLOW WINDS AT THE ART ON THE GREEN
FESTIVAL IN DOWNTOWN COEUR DALENE. WINDS
TOPPLED TENTS, KNOCKED OVER TABLES, AND
DAMAGED VENDOR ITEMS. STRONGEST WIND
MEASURED NEAR DOWNTOWN WAS 27 MPH.
&&
ABLocal storm report, Jul 31, 11:10 PM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1210 AM PDT SUN AUG 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG SOAP LAKE 47.39N 119.49W
07/31/2021 GRANT WA TRAINED SPOTTER
POWER POLE AND LINES DOWN; BLOWING DUST
ACROSS HIGHWAY 28. EPHRATA AIRPORT WITH
GUSTS TO 33 MPH.
&&Wildfire, Lewiston Area
- When
- August 1, 12:00 AM PST to August 14, 11:59 PM PST
- Where
- Lewiston Area forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 46.327, -116.750 (the zone’s center; the record gives no point)
The Leland Complex was composed of four wildfires ignited by lightning on July 7th: Bonami, Johnson Creek, Pine Creek, and Sand Mountain. The fires burned a total 3,514 acres in Clearwater and Latah Counties before all fully contained by August 14th. There were no injuries or structures lost. Numerous campgrounds, forest areas, and hiking trails were closed. The cost of the firefighting resources required to contain the fires was calculated at $10,305,160.
Wildfire, Lewis and Southern Nez Perce
- When
- August 1, 12:00 AM PST to August 19, 11:59 PM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
The Snake River Complex was composed of three wildfires ignited by lightning on July 7th: Captain John Creek, Hoover Ridge, and Shovel Creek. Located in steep terrain in the southern Idaho Panhandle, the fires merged and burned a total of 109,444 acres before fully contained on August 19th. There are no known injuries or structures lost. The cost of the firefighting resources required to contain the fire was calculated at $9,498,972.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202125 deaths · 31 events
- Flash Flooding and Flooding in Utah, August 1 to 2, 20211 death · 1 injured · $12 million · 1 in hail · 21 events
- Drought in South Dakota, August 1 to 31, 2021$19 million · 24 events
- Wildfire and Astronomical Low Tide in California, August 1 to 31, 20211 death · 2 events
- Wildfire in Oregon, August 1 to 31, 20211 death · 1 event
- Drought in Minnesota, August 1 to 31, 2021$5.7 million · 8 events
- Flash Flood and Wildfire in Montana, August 1, 2021$3.6 million · 2 events
- Drought in Iowa, August 1 to 31, 2021$2.1 million · 9 events
- Wildfire in Washington, August 1 to 30, 2021$1.1 million · 1 event
- Flash Flooding and Heavy Rain in Nevada, August 1 to 2, 2021$800,000 · 3 events
- Hail and Damaging Winds in Texas, August 1, 2021$374,000 · 1.75 in hail · 11 events
- Flash Flooding and Heavy Rain in Colorado, August 1, 202176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978020, 978614.